5 Medications That Could Be Making You Jittery
If you feel jittery, check your medicine cabinet for these five products.
All medications come with benefits and risks, which you should weigh up with the help of your doctor or pharmacist. In some cases, side effects can be so concerning that they throw your whole treatment plan into question. Other times, medications cause subtly disconcerting symptoms which leave you unsure of what to do.
Feeling jittery is one such symptom that many people tolerate despite their concerns. Manifesting in many ways, this side effect can leave patients feeling anxious, agitated, restless, or even aggressive. Some experience physical symptoms of their "jitters," such as heart palpitations, shakiness, or rising blood pressure. Read on to find out about five medications that could be making you jittery, and what to do about it.
READ THIS NEXT: 7 Medications That Could Be Making You Gain Weight, Pharmacists Say.
Prednisone is a corticosteroid used to treat a range of conditions, including asthma, allergic reactions, arthritis, and inflammatory bowel diseases, as well as blood or bone marrow disorders. It works by "decreasing inflammation, slowing down an overactive immune system, or replacing cortisol normally made in the body," explains the Cleveland Clinic.
However, this particular medication is known to cause a jittery, anxious feeling. "It doesn't really interrupt sleep, but some patients find it keeps them awake when they don't want to be," Donald Ford, MD, a family physician, writes for the Clinic. "If it's possible, we recommend you take your whole dose in the morning," he advises. "Then hopefully, that sense of extra alertness will dissipate by bedtime."
Headache and Pain Relievers
Some headache and pain relievers such as Excedrin contain caffeine, an ingredient that's known to cause a feeling of jitteriness. In fact, a typical, two-tablet dose of Excedrin Migraine contains 130 mg of caffeine, which is roughly equal to a strong, 12 ounce cup of coffee.
This means that if you plan on taking Excedrin or other pain relievers containing caffeine, you should be sure not to exceed the recommended doses, and be vigilant about limiting your other sources of caffeine throughout the day.
Medications used to treat attention-deficit/hyperactivity disorder (ADHD) can help people with this condition "concentrate better, be less impulsive, feel calmer, and learn and practice new skills," says the U.K.'s National Health Services (NHS). However, ADHD medications can also come with some pretty unpleasant side effects, including but not limited to jitteriness.
In fact, the health authority lists agitation, aggression, irritability, anxiousness, and tensity as a side effect for nearly all of the commonly prescribed ADHD medications. If you do experience these side effects, it's important to discuss them with your doctor, who may be able to adjust your dosage or prescribe alternative medications.
For more health news sent directly to your inbox, sign up for our daily newsletter.
Taking nasal decongestants may ease your cold symptoms, but they can come with a range of serious side effects, including making you feel jittery. This may be in part because in some people, they can increase blood pressure and blood sugar. "Some other common side effects that nasal decongestants can cause include insomnia, nervousness, anxiety and tremor. Side effects are usually more common as the dose is increased," explains the Mayo Clinic.
For this reason, their experts advise against taking decongestants while taking other forms of medication, herbal supplements, or caffeine. "Those who may be taking amphetamines for attention deficit, hyperactivity or weight loss are at higher risk of side effects and should not take oral decongestants without speaking to their health care provider or pharmacist," Mayo Clinic experts write.
Albuterol is a short-acting, non-steroidal treatment commonly used to combat asthma. While it is often effective in relieving the symptoms of an asthma attack, it can also come with a set of disconcerting symptoms which include "nervousness or shakiness, headache, throat or nasal irritation, and muscle aches," according to the Mayo Clinic. "More-serious—though less common—side effects include a rapid heart rate (tachycardia) or feelings of fluttering or a pounding heart (palpitations)," their experts add.
If you do feel jittery or uncomfortable when taking Albuterol, talk to your doctor about your concerns. "You may be able to lessen some side effects of albuterol if you change the method in which you take the drug or the amount you take. You may also find that a different prescription asthma drug has fewer side effects for you," says the Mayo Clinic.